Can I take these with accutane or is it dangerous? I will be taking 2 20mg pills in the morning and 2 20 mg pills at night. Im planning on taking milk thistle because i heard its good for liver protection, is this true? I heard that you cannot take tetracyclines while taking accutane because it can have bad consequences. I'm currently using the erythromyin benzoyl peroxide topical that comes in the little circular tub, its like white cream, is it dangerous to take this while on accutane or should i not use it at all?
Interactions with Accutane
Doctor Answers 1
Evidence for milk thistle
There is a lot of interest in the use of milk thistle for treatment of hepatotoxicity (liver damage) due to alcoholism and hepatitis. However, at present there are no large multi-center, randomized, controlled trials which demonstrate consistent liver benefits from taking milk thistle. Although it may not hurt to take this at the same time as Accutane (isotretinoin) most people with healthy liver function do not have a problem on the medicine or need anything besides. Your doctor will monitor your liver enzymes and stop the medication if he or she detects any sort of problem. You skin will likely become too dry or irritated if you try to use the benzoyl peroxide at the same time as Accutane.
Most importantly, tell your doctor about any and all supplements that you are taking at the same time as Accutane. You absolutely should not take tetracyclines (doxycycline, tetracycline, minoxycline) or vitamin A supplements. The trick with over the counter supplements is that they are less closely monitored by the FDA (if at all) and therefore doctors do not know the side effects. Just because something is 'natural' does not mean it could not cause a severe drug rash or cause other side effects.
Have a question? Ask a doctor
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.